On your nightshift, the bedside nurse asks you to review a 65-year-old female with red urine in her indwelling urinary catheter bag. She has just been admitted to ICU following a house fire where she was trapped and has been intubated after sustaining an inhalational injury.
There was no other traumatic injury sustained and a urine dip is negative for haemoglobin
Q1. What is the likely reason for her discoloured urine?
Hydroxocobalamin has been administered.
A red discolouration to the skin and mucous membranes may also be noted in addition to the urine1,2.
Q2. Why was the agent (identified in Q1) administered?
This patient had suspected cyanide toxicity.
The indications1,4 for hydroxocobalamin in suspected cyanide toxicity include:
- Altered mental status
- Lactic acidosis
Q3. How does this underlying condition (identified in Q2) manifest clinically?
Cyanide toxicity1,3 results from cyanide binding to the ferric ion (Fe3+) of cytochrome oxidase, inhibiting oxidative phosphorylation in mitochondria.
Early clinical features include
- Nausea and vomiting
- Tachycardia and tachypnoea
Late clinical features include
- Hypotension and bradycardia
- Respiratory depression
Investigations usually reveal
- hyperlactataemia and high anion gap acidosis.
- high venous O2 saturation, with a low arterial-venous oxygen difference (i.e. a low O2 extraction ratio as mitochrondria are unable to utilise oxygen).
Q4. What is the mechanism of action for the agent identified in Q1?
Hydroxocobalamin is a vitamin B12 precursor1,4,5.
In high doses it chelates cyanide, forming cyanocobalamin which is non-toxic and excreted in urine
Aerobic metabolism can then resume normally.
Hydroxocobalamin is available as a “Cyanokit®” containing 2 vials of 2.5g hydroxocobalamin as a powder, and 2 vials of 100ml 0.9% NaCl for reconstitution.
- Reconstitute one vial (2.5g) in 100ml of 0.9% NaCl, and give over 15 mins
- Repeat with the second vial
- This should be sufficient to bind 100mg of cyanide (but often quantity is unclear with inhalational injury)
- If patient is in cardiac arrest, give 5g as an IV push.
Note that this dose is huge in comparison to the dose given for Vitamin B12 deficiency (250 – 1000mcg per IM injection).
Hydroxocobalamin has a low side effect profile, in that if it is given to a patient without cyanide poisoning, there is low risk of an adverse outcome.
Q5. What commonly used ICU drug can also cause the underlying condition identified in Q2?
SNP contains 5 cyanide groups and one nitric oxide group attached to a central iron molecule covalently bonded to Na.
When SNP reacts with oxyhaemoglobin in red blood cells, it releases nitric oxide (causing arterial and venous vasodilation and reducing MAP), and also 5 cyanide ions.
At high dose this can cause cyanide toxicity.
- Murray L, Little M, Pascu O, Hoggett K. Toxicology Handbook, 3rd Edition. Australia: Elsevier Australia; 2016
- Cescon D, Juurlink D. Discoloration of skin and urine after treatment with hydroxocobalamin for cyanide poisoning. CMAJ 2009; 180(2): 251
- Nickson CP. Cyanide Poisoning. LITFL CCC.
- Nickson CP. Hydroxocobalamin. LITFL.
- Therapeutic Goods Administration: Product and Consumer Information. Hydroxocobalamin. Accessed 23 Feb 2022.
- Chee-How E. What drug was given?! Twitter 2022
- Borron SW, Baud FJ, Barriot P, Imbert M, Bismuth C. Prospective study of hydroxocobalamin for acute cyanide poisoning in smoke inhalation. Ann Emerg Med. 2007 Jun;49(6):794-801
- Shepherd G, Velez LI. Role of hydroxocobalamin in acute cyanide poisoning. Ann Pharmacother. 2008 May;42(5):661-9
- Rogers J. Cherry red or Raspberry Urine. LITFL 2022
Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also a Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.
After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.
He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE. He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.
His one great achievement is being the father of three amazing children.
On Twitter, he is @precordialthump.